A middle age male presents to the clinic with complaints of a chronic fatigue, loss of appetite, and a skin rash in his left axilla. He does not have any local pain and he does not know when it first started but just noticed it a few days ago. He denies any pain, itching, weight loss, or trauma. He was started on a drug to decrease his lipids several months ago, and even though he was told he could experience some adverse effects as muscle pain or rash, he just realize about a new-onset postpandrial diarrhea and weight loss of 12 lbs in the last 5 wks. He denies any allergies or other health problems. He also has noticed some non-specific dull pain on the lower left cuadrant. His skin finding is shown below. What is the best rationale in the evaluation of this patient?
Modified content / Contributed by DermNetNZ
1. PLASMA LIPID LEVELS, STRESS TEST, EKG AND CXR
2. PLASMA LIPID LEVELS, GLUCOSE TOLERANCE TEST, RENAL BIOPSY
3. PLASMA INSULIN LEVELS, ANTIGLIADIN ANTIBODY LEVEL, TOPIC CLINDAMYCIN AND TOPIC ISOTRETINOIN
4. PLASMA INSULIN LEVELS, FOBT, COLONOSCOPY.
ANSWER: NUMBER 4 Teaching Points
This patient has acanthosis nigricans. The cause may be nicotinic acid, which is often used to lower serum triglycerides. Nicotinic acid causes acanthosis nigricans on the flexor surfaces and the abdomen.
Even though nicotinic acid may be responsible for his skin condition, he also may have metabolic syndrome. A plasma insulin level is a useful insulin resistance screening test. It will be high in those with insulin resistance.
Nicotinic acid should be discontinued, and in most cases, the skin lesion resolves in 4 to 6 weeks.
In all adults, acanthosis nigricans is a worrisome finding and a work up to rule out a malignancy must be done. Cancers in patients with acanthosis nigricans tend to be very aggressive. Malignancies of the gastrointestinal tract are often associated with acanthosis nigricans.
StatPearls Topic: Acanthosis Nigricans